Author + information
- Janine A.M. Kamphuis, MDa,
- Marijke Linschoten, MDa,
- Maarten J. Cramer, MD, PhDa,
- Eelke H. Gort, MD, PhDb,
- Anna van Rhenen, MD, PhDc,
- Folkert W. Asselbergs, MD, PhDa,d,e,
- Pieter A. Doevendans, MD, PhDa,f and
- Arco J. Teske, MD, PhDa,∗ (, )@UMCUtrecht
- aDepartment of Cardiology, Division of Heart and Lungs, University Medical Center Utrecht, University of Utrecht, Utrecht, the Netherlands
- bDepartment of Medical Oncology, University Medical Center Utrecht, University of Utrecht, Utrecht, the Netherlands
- cDepartment of Haematology, University Medical Center Utrecht, University of Utrecht, Utrecht, the Netherlands
- dInstitute of Cardiovascular Science, Faculty of Population Health Sciences, University College London, London, United Kingdom
- eHealth Data Research UK and Institute of Health Informatics, University College London, London, United Kingdom
- fNetherlands Heart Institute, Utrecht, the Netherlands
- ↵∗Address for correspondence:
Dr. Arco J. Teske, University Medical Center Utrecht, E03.511, P.O. Box 85500, 3508 GA Utrecht, the Netherlands.
• CTRCD is one of the most concerning cardiovascular side effects of anticancer treatment.
• Mitomycin C, ifosfamide, cyclophosphamide, clofarabine, and vincristine are frequently recognized as being highly cardiotoxic, causing CTRCD in ≥10% of patients.
• This primer provides insight into the data upon which the CTRCD incidence rates of these agents have been based.
• A critical re-evaluation of CTRCD rates is necessary because these numbers have been based on data in which most patients received prior or concurrent treatment with other cardiotoxic drugs, including anthracyclines.
• Systematic reviews, meta-analyses, consistent and detailed reporting of cardiovascular toxicity, and international registries are of pivotal importance to establish the cardiotoxicity profile of these chemotherapeutics.
Cancer therapy–related cardiac dysfunction (CTRCD) is one of the most concerning cardiovascular side effects of cancer treatment. Important reviews within the field of cardio-oncology have described various agents to be associated with a high risk of CTRCD, including mitomycin C, ifosfamide, vincristine, cyclophosphamide, and clofarabine. The aim of this study was to provide insight into the data on which these incidence rates are based. We observed that the reported cardiotoxicity of mitomycin C and ifosfamide is based on studies in which most patients received anthracyclines, complicating the interpretation of their association with CTRCD. The high incidence of vincristine-induced cardiotoxicity is based on an incorrect interpretation of a single study. Incidence rates of clofarabine remain uncertain due to a lack of cardiac screening in clinical trials. The administration of high-dose cyclophosphamide (>1.5 g/m2/day) is associated with a high incidence of CTRCD. Based on our findings, a critical re-evaluation of the cardiotoxicity of these agents is warranted.
Dr. Asselbergs has received support from the University College London Hospitals, National Institute for Health Research Biomedical Research Centre. Dr. Linschoten has received support from the Alexandre Suerman Stipend of the University Medical Center Utrecht. All other authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- Received May 28, 2019.
- Revision received August 26, 2019.
- Accepted September 4, 2019.
- 2019 The Authors